Kansas, 2016

Damaging Wind and Heavy Rain in Kansas, August 8 to 10, 2016

August 8 to 10, 2016 · NWS SGF · 2 events in 2 counties and zones

Isolated storms caused one report of wind damage and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated storms caused one report of wind damage and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 5:43 AM CST, 17 minutes earlier.

Area forecast discussion, Aug 8, 5:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
643 AM CDT MON AUG 8 2016

...12z Aviation Update...

.SHORT TERM...(Today through Tuesday)
Issued at 332 AM CDT Mon Aug 8 2016

Have trended forecast toward a combination of ARW/HRR in the
short term bridging toward the GFS this afternoon.

Rain chances will increase over the western portion of the CWA
this morning initially along a curving west - east band vicinity
of Hwy 54 then farther south as main MCS tracks into western MO.
Doubt that the region will see the extreme rainfall rates
witnessed in the ICT area overnight as instability will be
diminishing as storms track out of SE KS. Still...existing 2 inch
PWs will be further enhanced by ridge of 850 mb moisture transport
as winds veer so moderate to occasional heavy rainfall may lead
to flash flooding in flood prone areas. Do not expect widespread
enough of a threat to consider a watch.

Questions then this afternoon over whether the MCS will maintain
itself once its away from instability access over NE OK. Question
may be mute as scattered showers will likely redevelop even
without much a focusing mechanism given the moist airmass. Lapse
rates will be poor though developing warm advection should yield
sufficient MUCAPE for isolated TSRA.

Less certain tonight into Tuesday whether low level jet alone will
be sufficient to generate yet another MCS. Temperatures without
clouds and rain will warm back to around seasonable normal values.

.LONG TERM...(Tuesday Night through Sunday)
Issued at 332 AM CDT Mon Aug 8 2016

There is a bit more of a signal in the 00z model run for at least
isolated convection Wednesday and Thursday as forecast area finds
itself on the periphery of the upper ridge repositioning off the
SE coast.

This will also set the stage for a return of hot weather. Of
concern will be model dew points increasing into the middle 70s
which will result in Heat Indices well over 100.

00z models have backed off a bit in how far south the upper
trough extends by late in the week...but still expect scattered
TSRA within the diffluent flow and the approach of a weakening
cold front which will also serve to knock temps back down to
seasonably warm levels.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 643 AM CDT Mon Aug 8 2016

This TAF period will start with showers and T'storms over or close
to all terminals. This activity should last through much of the
morning, however, should clear west to east gradually through the
day. With the heavier convection, ceilings and visibilities will
lower into the MVFR/IFR range at times. VFR conditions can be
expected later today, however, we can't rule out additional
showers and storms later today and overnight tonight. Left out
mention for now given low confidence toward the end of the cycle,
but at the very least, VCs may be added later.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Frye
Hazardous weather outlook, Aug 8, 3:56 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 AM CDT MON AUG 8 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
456 AM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

A CLUSTER OF NON SEVERE THUNDERSTORMS WILL MOVE INTO SOUTHEAST
KANSAS AND WESTERN MISSOURI THIS MORNING. VERY HEAVY DOWNPOURS MAY
LEAD TO FLOODING IN FLOOD PRONE AREAS.

THE STORMS WILL SPREAD EASTWARD ACROSS MUCH OF THE REGION BY EARLY
AFTERNOON. RAINFALL RATES AND LIGHTNING WILL DIMINISH DURING THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TEMPERATURES WILL BE ON THE INCREASE WITH HEAT INDICES CLIMBING
TO AROUND 100 IN THE WEST TUESDAY THEN 100 TO 105 REGION WIDE
WEDNESDAY AND THURSDAY. DAILY THUNDERSTORM CHANCES WILL CONTINUE
THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RUNNELS

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Bourbon

When
August 8, 6:00 AM CST
Where
Bourbon County, Devon
Reported by
Fire Department/Rescue
Coordinates
37.920, -94.820

The fire department reported 2.58 inches in Devon.

Thunderstorm Wind, Cherokee

When
August 10, 3:50 PM CST
Where
Cherokee County, 2.15 mi NW of Hallowell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.190, -95.030

A large tree was blown down near NW 110th and Bethlehem Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652164, 652165.